MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Back to Search Results |
| Model Number |
PED2-450-25 |
| Medical Device Problem Codes |
Retraction Problem (1536); Activation Failure (3270); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
07/31/2025
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that during treatment of a right c5 segment unruptured saccular aneurysm using the pipeline embolization device, multiple deployment failures occurred.The procedure involved initial deployment of the pipeline embolization device 4.50mm x 25mm and a marksman catheter 150cm, with the catheter positioned 10 millimeters above the aneurysm.The stent's tip end was opened and anchored using push and pull techniques, but multiple attempts to open the stent at the midsection were unsuccessful.The stent was withdrawn into the catheter, and during retrieval with a recovery sheath, the stent could not move at the proximal end within the catheter.The physician released the load in the system in an attempt to resolve the issue but the issue did not resolve.The catheter was kinked in the distal section.The pushwire was not damaged the catheter was flushed continuously with heparinized saline.Both the catheter and stent were replaced.Subsequent attempts with new pipeline embolization device 4.50mm x 20mm and new catheter at the same location.The stent could not be opened, during the retrieval process with the recovery sheath, the stent could not move at the proximal end within the catheter. the tip end of the stent did not open initially.The catheter was withdrawn, and the stent was redeployed using a combination of push-and-pull techniques.The tip end opened and anchored, but at the midsection of the stent, multiple attempts to deploy it were unsuccessful.The proximal section failed to open.During the retrieval process with the recovery sheath, the stent could not move at the proximal end within the catheter.More than 50% of the pipeline was deployed when it failed to open.The pipeline was resheathed less than or equal to 2 times.A new microcatheter and dense mesh stent were then used instead, and the procedure was successfully completed. dual antiplatelet treatment was administered, and angiographic results post-procedure confirmed the right c5 segment aneurysm.The aneurysm max diameter was 4.2mm and the neck diameter was 3.5mm.The distal landing zone was 3.94mm and the proximal landing zone was 4.2mm vessel tortuosity was moderate.The access vessel diameter was 7mm.The devices were prepared as indicated in the instructions for use (ifu).No patient symptoms, complications, adverse events, infections, or deaths were reported.No patient complications have been reported as a result of this event.
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Additional Manufacturer Narrative
Event or Problem Description
Additional information received reported a total of two pipelines and two marksman 150s failed to open.The third one did not experience issues and was deployed normally.The third one used a phenom 27 microcatheter.The pipeline was not placed in a vessel bend when it failed to open.
Additional Manufacturer Narrative
H3: product analysis ¿as found condition: the pipeline flex shield pushwire was returned for analysis within shipping box; and within a plastic bio-pouch.The pipeline flex shield braid was not returned for analysis.Therefore, any contributing factors could not be assessed.¿damage location details: no bend was observed on the pushwire.The distal hypotube was found to be stretched.The shrink tubing was found intact but pulled back from the proximal bumper.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.No defects were found with the proximal bumper, re-sheathing pad, re-sheathing marker, distal marker, and tip coil.No other anomalies were observed.¿testing/analysis: n/a ¿ conclusion: based on the analysis findings, the pipeline flex shield was not confirmed to have failure to open at the middle section as the pipeline flex shield braid was not returned for analysis.The root cause could not be determined.However, the pipeline flex shield was confirmed to have resistance as the pushwire was found to be damaged.Possible causes include incompatible catheter, damaged catheter, burrs, bumps, kinks or other damage on ped or pushwire, frayed ends on braid, patient vessel tortuosity, user does not maintain continuous flush, and users pulls back on/torques wire while advancing ped in microcatheter.The marksman catheter is compatible to use with pipeline flex, the patient's vessel tortuosity was moderate.Which eliminates these factors out as potential causes.It is likely these damages occurred when the customer attempted to advance and retrieve the pipeline flex shield through the marksman catheter against resistance.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.